FUDiabetes

Hypo-unawareness


#21

I think a lot of this stuff isn’t fully understood yet. It wouldn’t surprise me if I have some sort of autonomic system thing going on, since my resting heart rate is high without medication (sometimes as high as 130-180 resting for no reason). But as I said, my hypo unawareness has been present pretty much since the beginning, so I don’t think either one would be caused by diabetes.


#22

Safe bet.


#23

A lot of it depends on not only the number, but the slope of a drop.

If you drift from 80 to 50 over the course of several hours, you might not feel it. But if you drop from 150 to 50 in only 30 minutes, you probably would feel it.


#24

That was so true for me too. During time when I switched to new Dr and started NPH, REG (instead of single Lente), my A1C was dropping from teens to 10-12 range. Some were really lows, confirmed with BG tests (visual read). But often I felt symptoms, but tested and was 120+.

One time during this transition, was at Drs appt, and they did BG check. Told me I was under 80, and brought me juice. I kept telling them I was fine, but they made me drink it!!

I’m am now spoiled with dexcom, and have my dog trained to alert me on the 55 low, by giving him treats.


#25

If you and your dog start gaining weight at the same time, it might be time to do a Blood Sugar check. Any dog I have owned would have tried to game that system.


#26

Dexcom made it easy by providing the Try It feature, so he’s the only one gaining weight.


#27

In addition to issues of becoming tolerant to certain ranges of blood sugars and being mindful of one’s bodily sensations, another part of what goes into hypo-awareness is autonomic nervous system (ANS) reactivity, particularly sympathetic nervous system (SNS) reactivity. All of those hypo symptoms are caused by elevated SNS activity in response to the low—shaking, sweating, dizziness, pale, high heart rate, etc. You need your body to do that in order to have anything to even notice in the first place. It’s why one of the warnings on beta-blockers is potential hypo-unawareness, because beta-blockers inhibit SNS activity. People vary naturally in how sensitive/reactive their SNS is. Additionally, some people may have dysautonomia that creates increased SNS reactivity or have nerve damage that might inhibit ANS functioning. I have dysautonomia from a genetic condition, so my SNS has always been hyperactive, so I’ve always been extremely hypo-aware and actually used to get false positives (thinking I was hypo when I wasn’t) until I started on a beta-blocker. I’ve known an unusual amount of diabetics with dysautonomia (presenting with high HR/tachycardia, among other things), so treating that for folks who have it (with beta blockers or such) may actually make the signal (hypos) easier to distinguish from the noise (feeling hypo when your SNS is activated from something else).

ANS/SNS dysfunction can also be caused by neuropathy, so over time, diabetic people’s bodies may become less good at producing the signal required for hypo-awareness as a complication of diabetes—I suspect for folks with increasingly poor hypoawareness who have had diabetes for a long time, this may be a factor. This seems especially likely if other signs of neuropathic damage are evident, like neuropathic pain, gastroparesis, etc.